Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


K103N Mutation
Apr 3, 2011

Hello, Dr. Bob. Hope all is well with you. I didn't realize you had 2 forums here where you answer questions. I was reading a question to you in the Safe Sex forum where someone asked about 2 poz partners barebacking. You gave archived responses on the matter. Something one person said stuck out for me. He said, "What are the chances of me contracting a virus more dangerous than the K103N virus I have been diagnosed with?"

I was given Sustiva mono-therapy in a huge error and I learned I had the K103N mutation. I was told it really wasn't that big a deal--just meant I couldn't take Atripla. Well, I thought removing any regimen is a big deal, but I was glad to hear it didn't have any other repercussions. But, I keep seeing people say things like the person did--"dangerous K103N mutation".

Is there more to be concerned about with this mutation than I was told--just losing NNRTI's? Does this mutation have more health consequences? After the ordeal with the Sustiva mono-therapy, I've not started any other meds. For one, my numbers have been consistantly around CD4 700 and vl around 9,000. I wanted to make sure I was totally ready to start meds, so I wouldn't lose any other regimens. While on the subject, someone was telling me that when I do decide to start meds, I may find I have other mutations since the original genotype was done. This person was saying the virus can gain resistances even not on meds and mentioned something about archived mutations that may not have shown up. Is this true?

I know this is a fatigue forum, but I have been having a lot of that recently. I'm not sure whether it is HIV, depression/anxiety, or both. This is why hearing people say "dangerous K103N mutation" stuck out to me. It made me wonder whether there is something more than just losing a class of meds. I want to start meds soon, but, again, I worry about gaining more resistances.

Response from Dr. Frascino

Hi,

Yep, I have two separate forums. One deals primarily with HIV-related fatigue and anemia concerns and the other is everything you wanted to know about sex (and HIV prevention), but were afraid to ask! I try to encourage those who are HIV infected to ask their questions in the fatigue/anemia forum while shunting the "am I infected?/I think I'm infected/I'm positive I'm positive" type questions to the sex/prevention forum. As you can see from the volume of questions, there are way more "worried wells" than HIVers with questions!

OK, turning to your question, I agree being placed on Sustiva monotherapy is a major screwup! How did that happen? It's quite inexcusable! And I don't really agree it's "not a big deal." It means you've essentially wiped out most of the drugs in an entire class of antiretrovirals -- the non-nukes. It also means you are resistant to a component in the most preferred regimen in most treatment guidelines (Atripla). Atripla is currently the only once-daily, one-tablet combination regimen on the market. It's potency has never been bested in any clinical trial. Wasting this potential option is indeed a bid deal, in my book! The "dangerous" adjective applied to K103N virus mutation refers primarily to losing significant treatment options (non-nukes).

Regarding K103N-mutated virus, the major health consequence is limiting treatment options. I'll reprint some information from the archives that discusses K103N mutation in greater detail.

Good luck with your next antiretroviral regimen. Be sure you are working closely with an HIV specialist physician, OK?

Be well.

Dr. Bob

Follow-up to K103N Mutation Feb 6, 2010 I was reading the question about the K103N mutation. I think you said it can occur if a person isn't taking an NNRTI. It got me thinking about something. Are HIVers who are delaying meds because they have high CD4s in danger of developing this mutation or others? Is is possible to have genotype with no mutations and then find out in a few years when you do start meds that you now have developed them, because you weren't on meds for so long?

Thanks so much

Response from Dr. Frascino

Hi,

I feared my response to that question was going to be too technical and that no one would bother reading it. Thanks for disproving that concern!

Spontaneous mutations, including K103N, can occur whenever HIV replicates; however, there is usually a "cost" to the virus for many mutations. In essence this means the virus becomes less "fit" (less capable of dividing rapidly and infecting cells). Mutations, like K103N, are much more likely to occur due to so-called selective pressure. This would include taking suboptimal or intermittent doses of a non-nucleoside reverse transcriptase inhibitor antiretroviral medication, such as nevirapine or efavirenz (Sustiva). Another way of getting a K103N mutation is to acquire a viral strain that already has developed this mutation. Transmission of viral strains that have viral mutations is becoming a more prevalent problem.

Dr. Bob

Viral Strain Interpretation (K103N, VIRAL MUTATIONS, 2010) Jan 9, 2010

How dangerous is K103N? Been undetectable since MArch 2009, want to know the history of this particular strain

Response from Dr. Frascino

Hello,

K103N is an HIV mutation. Mutations are slight changes within HIV's RNA, the genetic material that provides all the information and instructions for how HIV functions. Mutations can (and do) occur naturally in many living organisms. They can be induced or encouraged to occur by selective pressure, which is an external influence, such as a drug that affects the virus, radiation, etc.

K103N is the most common mutation found in HIVers who are taking non-nucleoside reverse transcriptase inhibitors or NNRTIs (drugs such as nevirapine or efavirenz). The "103" is called a "codon." It identifies the specific position on HIV's RNA genetic strand where the mutation is located. The "K" stands for the amino acid that is normally found at that position ("wild type" HIV); the "N" stands for the amino acid that's been substituted. The "N" is the mutation.

K103N involves a mutation in HIV's reverse transcriptase gene. The "K" (lysine) has been replaced by "N" (asparagine). This substitution mutation, K103N, makes HIV highly resistant to many approved drugs in the NNRTI class. Not all mutations are so troublesome and dangerous. Some mutations will have no impact on how well your HIV drugs works; others, like K103N, can knock out a number of available antiretrovirals.

Hope that helps clarify things. I know this gets a bit technical, but hey, you asked, right?

Dr. Bob


Previous
Kaltetra Epivir interaction with Tanalbit, Floramycens, Chelex ?
Next
How early can you go from infection to clinical AIDS?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement